Tornadoes · United States · Texas · 2023

EF2 tornado, Funston, Texas, May 23, 2023

This EF2 tornado ran 4.6 miles across Jones County on May 23, 2023, touching down at 9:13 PM CDT and reaching 700 yards wide. It killed nobody and injured 2.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 23, 2023
Touchdown
9:13 PM CDT (02:13 UTC)
Lifted
9:47 PM CDT (02:47 UTC)
On the ground
34 minutes
Path length
4.6 miles (7.4 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
2
County
Jones County
Touchdown point
32.723, -99.789
Lift-off point
32.737, -99.752
Record number
2305232013-01

What the Weather Service recorded

The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston. Otherwise, the severe storms produced large hail and isolated damaging winds.

A supercell thunderstorm moving slowly southward through eastern Jones County|produced a weak tornado 2 miles east of Funston around 9:13pm.|Very little, if any, damage occurred during this phase of the|event. At about 9:40pm, the tornado was moving southwestward|before it was intercepted by an eastward-moving bow echo about 2|miles south of Funston. The bow echo pushed the tornado back|northeastward and the circulation rapidly intensified for about|five minutes. During this time, the tornado widened and caused|significant damage to some homes at the intersection of CR376 and|CR364. Two manufactured homes were rolled and or completely|destroyed. It was noted that the hurricane straps failed on one of|the manufactured homes, causing it to roll off of its foundation.|A small single-family residence sustained significant roof damage|and caused an enclosed porch to become detached from the home.|The tornado continued northeastward for nearly a mile before|becoming fully absorbed into the straight-line winds of the bow|echo at about 9:47 pm.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 00:34 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
00:34 UTC07:00 UTCSevere Thunderstorm WatchSJT
01:19 UTC02:00 UTCSevere Thunderstorm WarningSJT
01:31 UTC02:15 UTCSevere Thunderstorm WarningSJT
01:59 UTC03:00 UTCSevere Thunderstorm WarningSJT
02:09 UTC05:15 UTCFlood AdvisorySJT
02:12 UTC03:15 UTCSevere Thunderstorm WarningSJT
02:24 UTC03:00 UTCTornado WarningSJT
02:59 UTC04:00 UTCSevere Thunderstorm WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 23, 6:13 PM CDT, 3 hours earlier.

Area forecast discussion, May 23, 6:13 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service San Angelo TX
613 PM CDT Tue May 23 2023

...New AVIATION...

.MESOSCALE UPDATE FOR potential thunderstorms this evening...
Issued at 536 PM CDT Tue May 23 2023

As of 5pm, a stationary front was located from around Lubbock
southeastward to San Saba and Austin. Earlier, this was an old
mesoscale boundary, but has seemingly merged with the synoptic
front. Regardless, an agitated cu field has been evident on
satellite imagery along and just southwest of this front for the
past 2-3 hours. Plenty of surface-based instability was noted, to
the tune of 3500 J/kg. Surface winds in the Concho Valley and
points southward were veering southwest, while northeast of the
front, they remained out of the southeast. Clearly, a localized
convergence zone was located between San Angelo and Coleman, so
this area will need to be watched closely, along with areas
further southeast along and near the front.

Further north and west, thunderstorms are underway along the
dryline from around Lubbock southward to the Trans-Pecos.
Confidence is high that this will continue eastward and congeal
into a line before moving across the region overnight.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 206 PM CDT Tue May 23 2023

Cumulus field was developing along the Colorado River from the O
H. Ivie Reservoir to Spence and Colorado City, then northward to
Childress this afternoon. This area will likely be the area of
storm initiation this afternoon, probably 5 to 6 PM CDT. With
northwest flow aloft and development of a cold pool, the storm
complex is expected to move southeast this evening, similar to
yesterday.

However, there is a more potential for severe weather than
yesterday, as the atmosphere is more unstable with SB CAPES of
2500 J/KG, and with 0-6 KM bulk shears of 30 to 35 kt. A few
supercells are likely, and large hail and damaging winds are
possible. A tornado is also possible, depending on the how the
thunderstorms interact. Storm movement will be slower also, and
have locally heavy rainfall in the grids...mainly north and east
of a Sterling City to San Angelo to Mason line.

Showers and thunderstorm activity may still be ongoing, along and
east of an Abilene to Junction line after 1 AM tonight, with
isolated to scattered showers Wednesday morning. The Big Country
may see a break in storms Wednesday afternoon, before another
complex of storms moves in during the evening.

&&

.LONG TERM...
(Wednesday night through next Memorial Day)
Issued at 258 PM CDT Tue May 23 2023

Not a whole lot of change in the extended period. The upper level
pattern through the end of the week will remain nearly similar to
what we've seen so far this week, with weak short wave ridging over
West Texas, downstream from a western CONUS upper trough. This
pattern will remain favorable for thunderstorm development to our
west and northwest each afternoon, as disturbances in the flow aloft
rotate around the ridge axis. Thunderstorms should then track
southeast into the forecast area during the evening and overnight
hours, with the Big Country remaining the more favorable area for
storm coverage through Friday.

As we head into the Memorial Day weekend, the medium range models
are showing the upper ridge axis shifting a bit farther east into
central Texas, as the trough to the west moves a bit closer. This
would result in more of a southwest flow aloft pattern over West
Texas, with a continued chance for showers and thunderstorms each
day through Memorial Day. Instability and shear will be favorable
for some severe storms through the period, although details
regarding daily severe episodes are rather low beyond the mid
week time frame. In addition, localized flooding will be a
concern, especially in areas where soils become saturated from
previous rainfall.

Temperatures will remain generally in the 80s through the
weekend, with overnight lows in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Tue May 23 2023

A few localized thunderstorms are possible from 00Z-02Z.
Otherwise, conditions expected to deteriorate later this evening
and overnight as a line of thunderstorms will move through the
region. Once this line makes it through, lower ceilings are likely
through at least mid-morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     62  79  64  80 /  80  50  40  30
San Angelo  64  87  65  87 /  30  30  20  20
Junction    64  89  65  88 /  30  20  10  10
Brownwood   63  81  64  82 /  70  50  30  30
Sweetwater  62  79  64  80 /  70  40  40  40
Ozona       65  88  66  88 /  20  20  10  10
Brady       63  84  64  83 /  50  30  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....24
AVIATION...SK
Hazardous weather outlook, May 23, 1:53 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service San Angelo TX
153 PM CDT Tue May 23 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
153 PM CDT Tue May 23 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible starting late this
afternoon and extending into tonight. Very large hail, damaging
winds and localized flash flooding are all possible. A tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will continue to
be possible this week, with the best chance across the Big
Country. There is a marginal risk for severe weather on Wednesday
along and north of the I-10 corridor.  The main threats on
Wednesday will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 23, 7:25 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
725 PM CDT Tue May 23 2023

TXZ098-099-240115-
Haskell TX-Throckmorton TX-
725 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Haskell
and northwestern Throckmorton Counties through 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Throckmorton, Millers Creek Reservoir, Irby and The Intersection Of
Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 9912 3310 9952 3340 9959 3340 9925
TIME...MOT...LOC 0024Z 332DEG 17KT 3341 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, May 23, 8:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
809 PM CDT Tue May 23 2023

TXZ098-113-114-240200-
Haskell TX-Shackelford TX-Jones TX-
809 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Jones and northwestern Shackelford Counties
through 900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avoca, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Lueders, Nugent, Avoca, Lake Stamford Marina, Paint Creek,
Big Country Baptist Assembly and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.

&&

LAT...LON 3298 9947 3296 9947 3296 9943 3288 9928
      3262 9964 3297 9998 3310 9971
TIME...MOT...LOC 0109Z 302DEG 11KT 3291 9968

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Daniels
Local storm report, May 23, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             19 WNW STERLING CITY    31.99N 101.26W
05/23/2023  E1.50 INCH       STERLING           TX   LAW ENFORCEMENT

            PING PING BALL TO DIME SIZE HAIL ON THE
            STERLING-GLASSCOCK COUNTY LINE ON US-87.
            REPORTED BY COUNTY SHERIFF.

&&

SK
Special weather statement, May 23, 8:51 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
851 PM CDT Tue May 23 2023

TXZ098-113-240230-
Haskell TX-Jones TX-
851 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Haskell
and northern Jones Counties through 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stamford, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Anson, Sagerton, Avoca and Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.

&&

LAT...LON 3285 9965 3267 9993 3296 10010 3296 9999
      3312 9999 3314 9995
TIME...MOT...LOC 0151Z 307DEG 16KT 3293 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Daniels
Local storm report, May 23, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 E IRBY                33.18N 99.47W
05/23/2023  E2.00 INCH       THROCKMORTON       TX   PUBLIC

            2- 2.25 INCH HAIL JUST EAST OF IRBY.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

2.2 hours before the tornado, 232 km from the path. May 24, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1187 joules per kilogram, CIN -43, lifted condensation level 1447 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
2280 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

9.8 hours after it, 232 km from the path. May 24, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 87 joules per kilogram, CIN -82, lifted condensation level 853 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -3 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
680 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Dyess AFB radar (KDYX), 53 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:27 UTCHAIL 23 E IrbyThrockmorton, TX2- 2.25 INCH HAIL JUST EAST OF IRBY.
02:15 UTCTORNADO3e FunstonJones, TXSHORT-LIVED TORNADO.
02:20 UTCHAIL 2.52 Nw NugentJones, TX
02:31 UTCTORNADO3 Ese FunstonJones, TXCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 ESE FUNSTON. MAJOR RESIDENTIAL DAMAGE AS WELL AS A MISSING SEA CONTAINER STORAGE BUILDING. NWS STORM SURVEY INDICATED TORNADO DAMAGE. TIME BASED ON RADAR ESTIMATES.
02:32 UTCHAIL 1StamfordJones, TX
02:40 UTCTORNADO1 Se FunstonJones, TX1/4 MILE WIDE TORNADO.
02:50 UTCTSTM WND DMG4 Nnw NugentJones, TXPOWER LINES DOWN ALONG HIGHWAY 180 ROUGHLY 1/2 MILE EAST OF FM600.
04:10 UTCTSTM WND DMG2 Ese FunstonJones, TXMAJOR RESIDENTIAL DAMAGE AS WELL AS A MISSING SEA CONTAINER STORAGE BUILDING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 23, 2023

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 234:57 PM MDTUnratedCurry, NM0.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.